Texas, 2009

Hail and Damaging Winds in Texas, May 8, 2009

May 8, 2009 · NWS SJT · 15 events in 3 counties and zones

A large supercell formed off of a dryline across Brown County. As the storm back built to the south, storm chasers and law enforcement officials observed and reported widespread wind damage and hail up to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A large supercell formed off of a dryline across Brown County. As the storm back built to the south, storm chasers and law enforcement officials observed and reported widespread wind damage and hail up to golfball size. Also, severe thunderstorms moved across San Saba and MuCulloch counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 8, 4:29 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, May 8, 4:29 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
529 PM CDT FRI MAY 8 2009

.UPDATE...
FORECAST HAS BEEN UPDATED FOR TORNADO WATCH.

&&

.DISCUSSION...
NEWLY ISSUED TORNADO WATCH #272 IS IN EFFECT UNTIL MIDNIGHT...
FOR MAINLY THE AREA SOUTH OF ABILENE AND EAST OF SAN ANGELO...AS A
COLD FRONT SAGS SOUTH INTO A VERY UNSTABLE AIRMASS. A FEW STORMS
HAVE STRUGGLED TO MAINTAIN PRESENCE SO FAR...ACROSS SOUTHERN TAYLOR
AND CALLAHAN COUNTIES. CAPPING REMAINS AN ISSUE IN OUR COUNTIES BUT
SUFFICIENT EROSION COULD ALLOW SOME ADDITIONAL STORM DEVELOPMENT TO
OCCUR. TO ACCOMMODATE THE WATCH...HAVE SLIGHT CHANCE POPS FOR
TONIGHT ACROSS OUR NORTHERN AND CENTRAL COUNTIES.

&&

.PREV DISCUSSION... /ISSUED 356 PM CDT FRI MAY 8 2009/

SHORT TERM...
FORECAST FOR THE NEXT 24 HOURS IS SOMEWHAT CHALLENGING. LATEST
SURFACE ANALYSIS PLACES THE FRONT JUST SOUTH OF INTERSTATE 20.
VISIBLE SATELLITE IMAGERY INDICATES CUMULUS IS FORMING ALONG AND
JUST NORTH OF THE SURFACE BOUNDARY...FROM NORTH TAYLOR COUNTY BACK
TO THE NORTHEAST. LATEST ASOS DATA FROM ABILENE INDICATES THE
TEMPERATURE THERE HAS REACHED 103 DEGREES.

HOW FAR SOUTH THE FRONT WILL PROGRESS OVERNIGHT TONIGHT REMAINS
UNCERTAIN. THE NAM APPEARS TO BE THE BEST SOLUTION. SO WILL GO WITH
WIND GRIDS CLOSE TO THE NAM FOR TONIGHT AND TOMORROW. AS FOR
THUNDERSTORMS...DECIDED TO CONTINUE SLIGHT CHANCE POPS FOR THIS
EVENING ACROSS THE NORTHEASTERN BIG COUNTRY...JUST IN CASE THE CAP
WEAKENS. HOWEVER...CONFIDENCE IS LOW. AFTER MIDNIGHT...ANALYSIS OF
THE 310K THETA-E SURFACE INDICATES SOME WEAK ISENTROPIC LIFT WILL
BRING SOME MOIST UPGLIDE TO LOCATIONS ALONG AND NORTH OF THE FRONT.
SO...DECIDED TO INCLUDE SLIGHT CHANCE LIGHT RAIN AFTER MIDNIGHT FOR
MAINLY THE NORTHERN HALF OF WEST CENTRAL TEXAS.

AS FOR TOMORROW...MUCH COOLER TEMPERATURES WILL DOMINATE WEST
CENTRAL TEXAS. DECIDED TO CONTINUE SLIGHT CHANCE RAIN SHOWERS FOR
THE FIRST 6 HOURS TOMORROW. THEN...20 POPS FOR THUNDERSTORMS LOOK
REASONABLE FOR TOMORROW AFTERNOON...MAINLY ACROSS THE BIG COUNTRY.
AGAIN...WITH LITTLE IF ANY UPPER-LEVEL SUPPORT...CONFIDENCE IS
LOW.

LONG TERM...
BOUNDARY HANGING ON ACROSS THE SOUTHERN SECTIONS OF THE
AREA...ENOUGH TO KEEP QUITE A BIT OF CLOUD COVER IN PLACE AND
HELP KEEP TEMPERATURES DOWN. CAP STILL PRETTY STRONG...SO ALTHOUGH
CAN NOT RULE OUT A STRAY SHOWER OR STORM...WILL KEEP POPS FAIRLY
ISOLATED. SLIGHTLY BETTER CHANCES MOVE INTO THE BIG COUNTRY FOR
SUNDAY NIGHT INTO MONDAY...AS THE NEXT REINFORCING COLD FRONT
WORKS ITS WAY INTO THE AREA. HAVE INCREASED POPS SLIGHTLY.

WARMING AND DRYING TREND STARTS FOR TUESDAY AND CONTINUES THROUGH
THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 65  70  56  75  57 /  20  20  20  20  20
SAN ANGELO 	 67  78  59  81  60 /  20  20  10  20  20
JUNCTION 	 68  85  61  85  64 /  10  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99
Hazardous weather outlook, May 8, 2:04 PM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
304 PM CDT FRI MAY 8 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
304 PM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE
THE BIG COUNTRY AND NORTHERN HEARTLAND SATURDAY AFTERNOON AND
EVENING...MAINLY ALONG AND NORTHEAST OF A LINE FROM BROWNWOOD TO
SWEETWATER. EXPECT THE MAIN THREATS TO BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

WE MAY NEED SPOTTERS ACROSS THE BIG COUNTRY SATURDAY AFTERNOON
AND EVENING.

23/HUBER

In the hours before

Special weather statement, May 8, 3:44 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
444 PM CDT FRI MAY 8 2009

TXZ127-128-082245-
TAYLOR TX-CALLAHAN TX-
444 PM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT FOR TAYLOR
AND CALLAHAN COUNTIES...

AT 440 PM CDT...THUNDERSTORMS WERE BEGINNING TO DEVELOP ALONG A COLD
FRONT JUST SOUTH OF ABILENE AND EAST OVER CALLAHAN COUNTY.
THUNDERSTORMS ARE MOVING NORTHEAST AT 25 MPH.

*LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO
TUSCOLA...PUTNAM...POTOSI...EULA...DUDLEY...CLYDE...BAIRD AND
ADMIRAL.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY IF THESE STORMS
INTENSIFY. ANY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

15

The radar

The Dyess AFB radar (KDYX), 70 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Brown

When
May 8, 6:40 PM CST
Where
Brown County, 0.59 mi E of May
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.980, -98.920

Hail, Brown

When
May 8, 6:47 PM CST
Where
Brown County, 0.59 mi E of May
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.980, -98.920

Hail, Brown

When
May 8, 6:50 PM CST
Where
Brown County, 1.76 mi E of Thrifty
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.820, -99.100

Thunderstorm Wind, Brown

When
May 8, 6:55 PM CST
Where
Brown County, Brownwood Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
31.800, -98.950

Newspaper accounts reported that five soldiers staying in tents and training with the 21st Cavalry Brigade at the Brownwood Regional Airport were treated and released from Brownwood Regional Medical Center for minor injuries. Tents were demolished by high winds. Electronic equipment also was damaged during the storm. Airport officials reported an Apache helicopter also was damaged when winds flipped it on its side and numerous other helicopters were damaged when their rotor blades flopped around in the high winds The powerful storm left more than 10,000 residents without power.

Hail, Brown

When
May 8, 7:02 PM CST
Where
Brown County, 5 mi NE of Bangs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.771, -99.070

Thunderstorm Wind, Brown

When
May 8, 7:15 PM CST
Where
Brown County, 0.69 mi S of Early
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.740, -98.950

The town of Early experienced widespread wind damage on the east side of town. There were several trees toppled and many limbs were broken off. A few businesses and residences lost their roofs. Most of the debris was oriented from northeast to southwest which is consistent with straight line wind damage. The wind speeds were esitmated between 80 to 85 mph.

Thunderstorm Wind, Brown

When
May 8, 7:30 PM CST
Where
Brown County, 0.91 mi SW of Brownwood
Measured
74 kt (85 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
31.710, -98.990

The town of Brownwood experienced widespread wind damage across the central part of town. The Walmart, Krogers, Dollar General Store and a few other businesses experienced roof damage. The roofs were peeled off in a northeast to southwest direction. Some large oak trees were also blown over. This is consistent with straight line winds of 80 to 85 mph.

Thunderstorm Wind, McCulloch

When
May 8, 8:35 PM CST
Where
McCulloch County, 3.04 mi ESE of Brady Curtis Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.170, -99.270

A part of a roof was blown of a house.

Hail, McCulloch

When
May 8, 8:41 PM CST
Where
McCulloch County, 0.59 mi E of Lohn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.320, -99.410

Thunderstorm Wind, San Saba

When
May 8, 8:45 PM CST
Where
San Saba County, 2.95 mi W of Richland Spgs
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.270, -99.000

Hail, McCulloch

When
May 8, 8:46 PM CST
Where
McCulloch County, 0.59 mi E of Lohn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.320, -99.410

Hail, McCulloch

When
May 8, 8:54 PM CST
Where
McCulloch County, 0.59 mi E of Lohn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.320, -99.410

Hail, McCulloch

When
May 8, 9:22 PM CST
Where
McCulloch County, 4.97 mi SE of Pear Vly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.240, -99.450

Hail, McCulloch

When
May 8, 9:40 PM CST
Where
McCulloch County, 0.69 mi N of Brady
Measured
1.25 in hail
Reported by
Public
Coordinates
31.140, -99.330

Hail, McCulloch

When
May 8, 9:44 PM CST
Where
McCulloch County, 0.69 mi N of Brady
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
31.140, -99.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170618, 170619, 170620, 170628, 170621, 170631, 170632, 170629, 170622, 170630, 170623, 170624, 170625, 170626, 170627.